Alert archive / Arizona / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Flagstaff, AZ

May 6, 2024Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 6, 2024, 1:46 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 7, 2024, 12:00 PM MST. It was in force for 7 hr. 19 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2024, 1:46 PM MST (20:46 UTC)
In effect from
May 7, 2024, 12:00 PM MST
Expired
May 7, 2024, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 12:03 PM MSTNON-TSTM WND GST 46Petrified Forest Nation, AZMesonet station AZT13 I-40 @ Petrified Forest N P MM 312.
May 7, 1:03 PM MSTNON-TSTM WND GST 401 Ne Lupton, AZMesonet station AZT07 I-40 @ Lupton.
May 7, 1:03 PM MSTNON-TSTM WND GST 436 W Joseph City, AZMesonet station AZT11 I-40 @ Jack Rabbit MM 270.
May 7, 1:13 PM MSTNON-TSTM WND GST 443 Ese Winslow, AZMesonet station AZT06 I-40 @ Little Colo. River MM 257 3E INW.
May 7, 1:20 PM MSTNON-TSTM WND GST 426 Sw Woodruff, AZMesonet station AZT12 Hwy 377 @ 14 Mile Hill MM 376.
May 7, 1:21 PM MSTNON-TSTM WND GST 471 Sse Flagstaff Airport, AZASOS station KFLG Flagstaff Airport.
May 7, 1:33 PM MSTNON-TSTM WND GST 4114 N Jacob Lake, AZMesonet station QBMA3 Jacob Lake 14N Buckskin Mtn.
May 7, 2:15 PM MSTNON-TSTM WND GST 40Taylor, AZAWOS station KTYL Taylor Airport.
May 7, 2:22 PM MSTNON-TSTM WND GST 461 Nw Winslow, AZASOS station KINW Winslow Airport.
May 7, 2:35 PM MSTNON-TSTM WND GST 452 W Springerville, AZAWOS station KJTC Springerville Airport.
May 7, 2:57 PM MSTNON-TSTM WND GST 413 Sw Tusayan, AZASOS station KGCN Grand Canyon Airport.
May 7, 2:59 PM MSTNON-TSTM WND GST 481 Nne Page, AZASOS station KPGA Page Airport.
May 7, 3:08 PM MSTNON-TSTM WND GST 541 S Window Rock, AZASOS station KRQE Window Rock Airport.
May 7, 3:34 PM MSTNON-TSTM WND GST 484 E Arizona Snowbowl, AZMesonet station JE356 Upper Weatherford Canyon.
May 7, 4:00 PM MSTNON-TSTM WND GST 4411 Wnw Bitter Springs, AZMesonet station QPPA3 Vermillion Cliffs.
May 7, 4:07 PM MSTNON-TSTM WND GST 401 Nw Bright Angel Point, AZMesonet station QBAA3 Bright Angel Point N. Rim.
May 7, 4:33 PM MSTNON-TSTM WND GST 445 Nnw Sunrise Park, AZMesonet station AZT18 Sr-260 @ Mp-378.
May 7, 4:46 PM MSTNON-TSTM WND GST 421 W Happy Jack, AZMesonet station FW9992 Happy Jack.
May 7, 5:13 PM MSTNON-TSTM WND GST 487 Wnw Saint Michaels, AZMesonet station AZT14 SR 264 @ Summit MM 466.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS85 KFGZ 062046
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
146 PM MST Mon May 6 2024

AZZ109-110-112>114-140-070500-
/O.NEW.KFGZ.FW.W.0002.240507T1900Z-240508T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
146 PM MST Mon May 6 2024 /246 PM MDT Mon May 6 2024/ /146 PM MST
Mon May 6 2024/

...RED FLAG WARNING IN EFFECT FROM NOON MST /1 PM MDT/ TO 7 PM
MST /8 PM MDT/ TUESDAY DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR PORTIONS OF NORTHEAST ARIZONA...

The National Weather Service in Flagstaff has issued a Red Flag
Warning due to strong winds and low relative humidity, which is
in effect from noon MST /1 PM MDT/ to 7 PM MST /8 PM MDT/
Tuesday.

* AFFECTED AREA...Locations near Chinle, Dilkon, Eagar- 
  Springerville, Holbrook, Kayenta, Kykotsmovi, Saint Johns, 
  Snowflake-Taylor, Tuba City and Winslow. 

* WINDS...West 20 to 30 MPH with gusts up to 50 MPH.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity before first
  responders can contain them. Fine fuels will be particularly
  vulnerable through the period of this warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
2 follow-up statements
932 
WWUS85 KFGZ 070852
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
152 AM MST Tue May 7 2024

AZZ109-110-112>114-140-080200-
/O.CON.KFGZ.FW.W.0002.240507T1900Z-240508T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
152 AM MST Tue May 7 2024 /252 AM MDT Tue May 7 2024/ /152 AM MST
Tue May 7 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON MST /1 PM MDT/
TODAY TO 7 PM MST /8 PM MDT/ THIS EVENING FOR PORTIONS OF
NORTHEAST ARIZONA...

* AFFECTED AREA...Locations near Chinle, Dilkon, Eagar- 
  Springerville, Holbrook, Kayenta, Kykotsmovi, Saint Johns, 
  Snowflake-Taylor, Tuba City and Winslow. 

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...5 to 10 percent.

* IMPACTS...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them. Fine fuels will be particularly 
  vulnerable through the period of this warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this Red Flag Warning.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff
467 
WWUS85 KFGZ 080143
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
643 PM MST Tue May 7 2024

AZZ109-110-112>114-140-080245-
/O.EXP.KFGZ.FW.W.0002.000000T0000Z-240508T0200Z/
Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone
109)-Chinle Valley (Fire Weather Zone 110)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
643 PM MST Tue May 7 2024 /743 PM MDT Tue May 7 2024/ /643 PM MST
Tue May 7 2024/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST /8 PM MDT/ THIS
EVENING FOR PORTIONS OF NORTHEAST ARIZONA...

Winds are weakening and relative humidity values are increasing.
Continue to exercise common sense to prevent wildfires. 

$$

For more information from the National Weather Service visit
http://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 6, 12:29 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, May 6, 12:29 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1229 PM MST Mon May 6 2024

.SYNOPSIS...Temperatures will remain cool with dry conditions and
breezy afternoons through the rest of the week. Ridging returns over
the weekend with warmer temperatures expected.

&&

.UPDATE...Clearing skies are being observed this morning across
northern Arizona in the wake of last night's trough passage.
Temperatures will remain cooler than normal today with west to
northwest winds gusting 25 to 30 mph. The current forecast is on
track with no morning updates needed.

&&

.PREV DISCUSSION /417 AM MST/...The low that brought the very strong
winds and rain/snow to the region has started to move further to
the north and east of the area early this morning. While the
center of the low will be a bit more removed from our area, the
pressure gradient doesn't fully relax and today will once again be
on the breezy side. While not nearly as strong as they were on
Sunday, we can expect wind gusts around 25-35 mph through this
afternoon.

The low pushes to the north, but it starts to cut off and retrograde.
This will allow for some of its energy to rotate through the mid
level flow on Tuesday along with the pressure gradient starting to
tighten up again, With no moisture left to push through, do not
expect any form of showers to develop. However, the winds will
become quite gusty and might near Wind Advisory levels, especially
across portions of northern and eastern Arizona. Wind gusts in the
the 35-45 mph range are possible. Near critical fire weather
conditions are also possible across far eastern Arizona on Tuesday.

The low further retrogrades and sinks to the south. As the low
pushes to the south we should actually see the gradient weaken so
expect lighter winds, more typical spring breeziness, as we go
through the week. Additionally, this low will keep the cooler air in
place across northern Arizona.

The low finally starts to break down and push to the east at the end
of the week. Again, with limited moisture do not expect any showers
to develop, though best chances for a stray, isolated shower would
be over the Four Corners region.

Ridging returns over the weekend with warming temperatures across
the region.

&&

.AVIATION...Monday 06/18Z through Tuesday 07/18Z...VFR conditions are
expected throughout today, with west-northwest winds gusting
20-30 kts. Stronger winds will be possible along and NE of a KGCN-
KFLG- KSOW line. Calmer winds look to return after 06Z. Southwest
10-20kts winds will develop after 16Z.

OUTLOOK...Tuesday 07/18Z through Thursday 09/18Z...VFR conditions
should persist through the outlook period. Strong southwesterly
winds expected Tuesday afternoon, gusting 30-40 kts. Lighter W-NW
winds forecast for Wednesday afternoon.

&&

.FIRE WEATHER...Monday and Tuesday...light warming today and
Tuesday. Minimum RH in the single digits to low 20s today and
Tuesday. West winds 15-25 mph gusting 25-35 mph today and with
gusts 30-40 mph Tuesday. Near critical to critical fire weather
conditions possible Tuesday in eastern Arizona.

Wednesday through Friday...Temperatures will drop on Wednesday, but
then warm through the end of the week. Minimum RH values will remain
in the single digits-20s range each afternoon, with typical spring-
like breezes.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MCT/Meola
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:22 PM MSTWind AdvisoryFGZApache, Coconino, Navajo30 hr

Nearby

Red Flag Warnings in Arizona, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.